Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Lubbock, TX

May 3, 2003Dickens County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 3, 2003, 4:12 PM CDT for Dickens County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 4:12 PM CDT (21:12 UTC)
Expired
May 3, 2003, 5:15 PM CDT
In force
63 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Dickens County, TX

The radar

The Lubbock radar (KLBB), 102 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS54 KLUB 032112
SVRLBB
TXC125-032215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
412 PM CDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKENS COUNTY IN NORTHWEST TEXAS

* UNTIL 515 PM CDT

* AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 8 MILES SOUTH OF SPUR...OR ABOUT 17 MILES NORTHWEST OF
  JAYTON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SPUR...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3340 10092 3340 10053 3369 10054 3380 10069

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:35 PM CDT, 37 minutes earlier.

Area forecast discussion, May 3, 3:35 PM CDT, 37 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT SAT MAY 3 2003

DAY ONE...
UPPER AIR PATTERN FEATURES CLOSED LOW NEAR CA COAST WITH
SOUTHWESTERLY FLOW OVER THE SW U.S. DOWNSTREAM H5 RIDGE AXIS WAS
OVER WTX AT 12Z BUT APPEARS TO BE MOVING EAST AS PROGGED WITH JAYTON
PROFILER SHOWING MID LEVEL WINDS VEERING SLIGHTLY DURING TODAY.  AT
SURFACE...DRYLINE THAT RETREATED WELL BACK INTO EASTERN NM THIS
MORNING MIXED EASTWARD TO NEAR THE TX/NM STATELINE AT 18Z AND WAS
MOVING INTO THE CENTRAL SOUTH PLAINS AT 20Z. DIFFUSE SFC WARMFRONT
APPEARS TO HAVE MOVED NORTH TO THE NORTHEASTERN TIP OF THE CWFA THIS
AFTERNOON ALLOWING WARM MOIST UNSTABLE AIR TO OVERSPREAD THE AREA IN
ADVANCE OF THE DRYLINE. GIVEN VERY SIGNIFICANT CAPE AND MODERATE
SHEAR OVER EAST HALF OF CWFA...MAIN SEVERE THREAT SHOULD BE VERY
LARGE HAIL AND DOWNBURSTS. ISOLATED TORNADOES POSSIBLE BUT WITH
WARMFRONT NORTH OF AREA...TORNADO THREAT IS REDUCED. STORMS SHOULD
MOVE EAST OF THE CAPROCK BY EVENING AND END OVER EXTREME EASTERN
SECTIONS BY MIDNIGHT.

OVERNIGHT/SUNDAY...WEST COAST LOW SHOULD OPEN AND MOVE NORTHEAST
INTO THE NORTHERN PLAINS WITH STRONG LEE SIDE CYCLOGENESIS. ALTHOUGH
THE SYSTEM WILL STAY NORTH OF WTX...TIGHT GRADIENTS AT LOW/MID
LEVELS WILL CREATE STRONG WEST WINDS ARCOSS THE CWFA FOR MUCH OF
SUNDAY. GRADIENTS DECREASE LATE SUNDAY AS SYSTEM MOVES FARTHER AWAY
SO WINDS MAY DECREASE IN THE LATE AFTERNOON.  AREAS OF BLOWING DUST
POSSIBLE ON THE CAPROCK...OTHERWISE MOSTLY SUNNY.  THICKNESS WILL
DECREASE BUT COOLING EFFECT SHOULD BE MOSTLY OFFSET BY INCREASED
DOWNSLOPE FROM WEST WINDS...THUS MAX TEMPS DOWN ONLY A COUPLE/FEW
DEGREES SUNDAY.

FCSTID = LV

DAYS TWO THROUGH SEVEN...
LATEST MODEL RUN CONTINUES TO INDICATE A STRONG DISTURBANCE TO MOVE
ACROSS THE NORTHERN PLAINS SUNDAY. THIS WILL HELP DEEPEN/STRENGTHEN
UPPER LOW OVER THE DAKOTAS. WITH GRADIENT TO TIGHTEN OVER THE REGION
...WINDS TO STAY UP LATE TONIGHT AND SUNDAY. MODELS SHOW WINDS TO
RELAX BY LATE AFTERNOON/EARLY EVENING.

DRY WEST/SOUTHWEST FLOW CONTINUES SUNDAY NIGHT THROUGH TUESDAY. THEN
NEXT SHORTWAVE TO APPROACH FROM THE PACIFIC NORTHWEST LATE TUESDAY.
AT THIS TIME IT APPEARS THIS SYSTEM WILL BE AN OPEN WAVE WITH BULK
OF ENERGY STAYING NORTH OF THE FA. WILL KEEP GOING PRECIPITATION
FORECAST IN EXTENDED AS IS. CHANCES DECREASE FROM WEST TO EAST
WEDNESDAY. UPPER FLOW THEN TRANSITIONS AGAIN TO WEST/SOUTHWEST
TOWARDS THE END OF THE WEEK WITH THE DRYLINE SETTING UP BY THE END
OF THE EXTENDED PERIOD.

FCSTID = XI

FRIONA      49 82 48 81 / 00 00 00 00
TULIA       53 83 49 82 / 05 00 00 00
LUBBOCK     57 85 52 84 / 05 00 00 00
BROWNFIELD  58 86 54 85 / 00 00 00 00
CHILDRESS   60 88 54 85 / 30 00 00 00
ASPERMONT   63 89 56 85 / 30 00 00 00

.LUB...FIRE WEATHER WATCH SUNDAY TXZ021>044.
       WIND ADVISORY IN EFFECT SUNDAY
       TXZ021>024-027>030-033>036-039>042.
Hazardous weather outlook, May 3, 11:30 AM CDT, 4 hours 42 minutes before
TXZ021>044-040000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT SAT MAY 3 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
SOUTH PLAINS...THE EXTREME SOUTHEASTERN PANHANDLE...AND THE ROLLING
PLAINS THIS AFTERNOON AND EVENING. THE SLIGHT RISK AREA IS ALONG AND
EAST OF A LINE EXTENDING FROM SILVERTON TO POST. LARGE HAIL AND
DAMAGING DOWNBURST WINDS ARE THE PRIMARY SEVERE WEATHER THREATS.

LATE THIS MORNING...THE DRY LINE WAS LOCATED OVER EASTERN NEW MEXICO
WEST OF ROSWELL AND CARLSBAD. A WARM FRONT STRETCHED ALONG THE RED
RIVER WESTWARD INTO THE EXTREME SOUTHEASTERN PANHANDLE. THE DRY LINE
WILL SHIFT INTO THE CENTRAL SOUTH PLAINS BY LATE THIS AFTERNOON AS
THE WARM FRONT MOVES NORTH OF THE AREA. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE MOIST AND UNSTABLE AIR MASS ALONG AND
AHEAD OF THE DRY LINE BY LATE THIS AFTERNOON. THE COMBINATION OF
INSTABILITY AND LOW LEVEL WIND SHEAR SUGGESTS THAT SOME OF THE
STORMS THAT FORM WILL EVOLVE INTO SUPERCELLS...WHICH WILL PRODUCE
VERY LARGE HAIL AND STRONG DOWNBURST WIND.

FIRE WEATHER

GUSTY SOUTHWEST WINDS WILL INCREASE LATE THIS AFTERNOON AND EVENING
OVER THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWESTERN PANHANDLE TO
NEAR RED FLAG WARNING CONDITIONS. HUMIDITIES ARE EXPECTED TO DROP TO
BELOW 10 PERCENT AND 20 FOOT WINDS WILL APPROACH 20 MPH.

.DAYS TWO THROUGH SEVEN...

WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED ON SUNDAY AS
A LOW PRESSURE SYSTEM DEEPENS OVER THE CENTRAL PLAINS. COMBINED WITH
VERY LOW RELATIVE HUMIDITIES...THIS WILL ELEVATE CONCERNS FOR
WILDFIRE DANGER. AREAS OF BLOWING DUST ARE ALSO EXPECTED SUNDAY...
ESPECIALLY ON THE CAPROCK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH EARLY
TONIGHT.

EJC

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:51 PM CDTSevere Thunderstorm WarningLUBCottle, King54 min
May 3, 5:25 PM CDTSevere Thunderstorm WarningLUBStonewall50 min
May 3, 6:20 PM CDTSevere Thunderstorm WarningLUBStonewall25 min
May 3, 6:28 PM CDTSevere Thunderstorm WarningLUBChildress62 min
May 3, 6:35 PM CDTTornado WarningLUBStonewall10 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.